Skip to main content

What drugs cause bags under eyes?

Medically reviewed by Sally Chao, MD. Last updated on July 5, 2021.

Official answer

by Drugs.com

Under-eye bags may be caused by, among other things, lack of sleep or decreased skin tone. So, any drug that disrupts your sleep or lessens skin tone may contribute to developing under-eye bags. There is extremely limited information in the medical literature addressing this issue.

Under-eye bags are not a symptom that would typically be monitored during clinical trials of a new medicine. Therefore, this information is unlikely to be listed in a drug’s product information.

Bags under the eyes are the result of sagging skin. They can occur for many reasons, including:

  • Aging
  • Allergies
  • Decreased skin tone
  • Fluid retention
  • Heredity
  • Lack of sleep
  • Smoking tobacco

Although they may be cosmetically displeasing, under-eye bags are not typically a sign of serious illness.

Angioedema

Under-eye puffiness should not be confused with facial or eye swelling, which could be a different symptom called angioedema. Angioedema is local swelling of the deeper layers of the skin and/or mucous membranes, including the gastrointestinal tract and upper airway. It can affect any part of your body, but it has a tendency to affect areas with loose connective tissue, especially the lips, tongue and around the eyes.

Angioedema can occur as a side effect (not related to an allergy) of some medications. When this happens, it tends to develop slowly. Medicines in the class of drugs called angiotensin converting enzyme inhibitors (ACEIs) have been associated with angioedema.

Angioedema may also be a symptom of a potentially life-threatening allergic reaction to foods or drugs. When it occurs as part of an allergic reaction, it tends to develop rapidly.

How to minimize bags under the eyes

Recommendations to minimize under-eye bags include:

  • Apply cool compresses
  • Get enough sleep
  • Reduce allergy symptoms
  • Limit salt and water intake before bed
  • Stop smoking
  • Discuss other options with an eye or skin doctor

If you start a new medicine and you feel it is causing puffiness or swelling around your eyes, contact the person who prescribed the medicine for you.

References
  1. American Academy of Ophthalmology (AAO). Bags under the eyes. Available at: https://www.aao.org/eye-health/tips-prevention/bags-under-eyes. [Accessed June 14, 2021].
  2. Andersen MF, Longhurst HJ, Rasmussen ER, Bygum A. How Not to Be Misled by Disorders Mimicking Angioedema: A Review of Pseudoangioedema. Int Arch Allergy Immunol. 2016;169:163-170. https://doi.org/10.1159/000445835
  3. U.S. Food and Drug Administration (FDA). Lotensin. Updated 2019. Available at: https://www.accessdata.fda.gov/drugsatfda_docs/label/2019/019851s054lbl.pdf. [Accessed June 18, 2021].

Related support groups